Journal of Pediatric Intensive Care - Volume 3, issue 2
Purchase individual online access for 1 year to this journal.
Price: EUR N/A
Journal of Pediatric Intensive Care is an English multidisciplinary peer-reviewed international journal publishing articles in the field of pediatric intensive care.
Journal of Pediatric Intensive Care is written for the entire intensive care team: pediatric intensivist, pediatricians, neonatologists, respiratory therapists, nurses, and others who deal with pediatric patients who are followed in neonatal and pediatric intensive care units.
Journal of Pediatric Intensive Care provides an in-depth update on new subjects, and current comprehensive coverage of the latest techniques in intensive care in childhood.
Journal of Pediatric Intensive Care encourages submissions from all authors throughout the world.
The following articles will be considered for publication: editorials, original and review articles, short report, rapid communications, letters to the editor, and book reviews. The aim of the journal is to share and disseminate knowledge between all disciplines that work in the field of pediatric intensive care.
Abstract: Contrast-induced nephropathy (CIN) remains a common and potentially serious complication in at risk patients after exposure to contrast agents. Risk factors for CIN include chronic kidney disease, hypotension, diabetes mellitus, recent previous exposure to contrast and all of these are potentially additive. Therefore, careful pre-procedural risk stratification is important. In high-risk patients, contrast should be avoided if possible. If avoidance is not possible, the volume of contrast should be minimized and the type of contrast used should if possible be non-ionic iso-osmolar contrast. In view of the clinical importance of CIN, numerous potential risk-reduction strategies have been evaluated. Adequate intravenous…volume expansion with isotonic crystalloid (1.0–1.5 mL/kg per hr) for 3–12 hr before the procedure and continued for 6–24 hr afterward can lessen the probability of CIN in patients at risk. But there are insufficient data on oral fluids as a preventive strategy. Nephrotoxic drugs should be withdrawn before contrast administration in patients at risk for CIN. No adjunctive medical or mechanical treatment has been proved to be efficacious in reducing risk for CIN including prophylactic hemodialysis and hemofiltration, N-acetylcysteine, fenoldopam, dopamine, calcium channel blockers, atrial natriuretic peptide, and L-arginine. The CIN Consensus Working Panel considered that, of the pharmacologic agents that have been evaluated, theophylline, 3-hydroxy-3-methylglutaryl coenzyme A reductase inhibitors (statins), ascorbic acid, and prostaglandin E deserve further evaluation.
Abstract: Sedation and analgesia using opioids and benzodiazepines is frequently required in critically ill children to minimize pain and anxiety. In some patients, difficult sedation occurs when tolerance or unacceptable side effects limit the efficacy of conventional analgo-sedative treatment. We describe seven patients (age range 1 to 17 yr) where difficult sedation was successfully managed with enteral levomepromazine (LMZ). LMZ is a neuroleptic antipsychotic agent that exhibits potent analgo-sedative properties without respiratory depression, through non-opioid and non-benzodiazepine pathways. We describe its use in our pediatric intensive care unit to control agitation in patients with known behavioral disorders who frequently pose a…significant sedation challenge. We also illustrate its successful use in cases of withdrawal syndrome and delirium, and discuss the association of fever and its distinction from neuroleptic malignant syndrome in two patients. LMZ should be considered as a useful sedative in critically ill children where difficult sedation occurs and conventional agents are exhausted.
Keywords: Methotrimeprazine, antipsychotic agents, deep sedation, psychomotor agitation, pediatric intensive care units, neuroleptic malignant syndrome, substance withdrawal syndrome, delirium
Abstract: Diabetic ketoacidosis (DKA) is the primary cause of death for children with diabetes, especially when complicated by cerebral edema. Central nervous system (CNS) involvement is common, however the mechanism of, and predictors of CNS dysfunction/injury are largely unknown. In this observational pilot study, blood was collected from pediatric DKA patients at three time points (consent, 12 hr and 24 hr after beginning treatment), to test genetic markers, ribonucleic acid expression and plasma biomarkers reflecting inflammation (tumor necrosis factor-alpha [TNF-α], interleukin-6 [IL-6]) and cerebral dysfunction and/or possible injury (S100β, glial fibrillary acidic protein [GFAP]). Thirty patients were enrolled in the study.…The average age was 11.3 yr, 73% were new onset diabetes and 53% were female. Forty percent exhibited abnormal mentation (Glasgow Coma Scale <15), consistent with CNS dysfunction. IL-6 and TNF-α were elevated in plasma, suggesting systemic inflammation. GFAP was measurable in 45% of patients and correlated positively with GCS. Only two patients had detectable levels of S100β. In conclusion, children with DKA often present with evidence of acute neurologic dysfunction or injury. We have demonstrated the feasibility of exploring genetic and biochemical markers of potential importance in the pathophysiology of CNS dysfunction and/or possible injury in DKA. We have identified IL-6, TNF-α and GFAP as potentially important markers for further exploration. A larger, follow-up study will help to better understand the extent and type of CNS injury in DKA as well as the mechanism underlying this dysfunction/injury.
Keywords: Cerebral edema, diabetic ketoacidosis, genetic biomarkers, vanguard, pilot
Abstract: In this case report, we describe the use of the Aquadex™ system for ultrafiltration therapy in the pediatric cardiac intensive care setting in a patient with fluid overload and acute kidney injury after congenital heart surgery. The patient is an 11-year-old, 25 kg male with complex single ventricle anatomy who underwent a one and a half ventricle repair. The patient experienced multiple organ dysfunction syndrome including acute kidney injury in the early post-operative period secondary to low cardiac output syndrome and tachyarrhythmia. Ultrafiltration using the Aquadex™ system was utilized to treat fluid overload in the setting of acute kidney injury…and hemodynamic instability. Negative fluid balance was safely achieved. It was subsequently possible to wean ventilatory and inotropic support. We conclude that the use of ultrafiltration therapy is feasible in hemodynamically unstable pediatric patients with significant fluid overload in the setting of acute kidney injury following congenital heart surgery.
Abstract: Pentobarbital (PB) contains 40% propylene glycol (PG) and could result in lactic acidosis (LA). Previous reports have indicated PG-induced LA following PB continuous infusion (CI), but there are no reports in young children. A 3-year-old male was admitted for new-onset seizures. After failing conventional therapy, he was initiated on intravenous PB on hospital day (HD) 3. The seizures continued, and he was initiated on a PB CI on HD 5 to achieve burst suppression. His CI was titrated to 10 mg/kg/hr. On HD 15, he developed hypotension with a mean arterial pressure (MAP) in the 40's and venous lactate of…3.01 mmol/L (normal range: 0.4–2.0 mmol/L). He received epinephrine, and his PB was decreased to 8 mg/kg/hr. Over the next few weeks, he continued to have subclinical seizures and PB was increased to 10 mg/kg/hr. On HD 37, he developed hypotension with a lactate of 6.28 and osmolar gap of 20.4 mOsm/kg. He received a fluid bolus, sodium bicarbonate, and his PB was decreased to 5 mg/kg/hr. His PB was tapered off, and the decision was made to treat clinical seizures only. The World Health Organization recommends a maximum of 25 mg/kg of PG. On HD 15 and 37, our patient received more than this threshold, 1398 and 1604 mg/kg, respectively. The Naranjo probability scale supports a high-probable drug-related adverse event. Practitioners should be aware of this potential adverse event with medications containing PG. Routine monitoring of osmolar gap should be performed for patients with prolonged use or higher PB doses.